Hail, Polk
- When
- July 21, 6:26 PM EST
- Where
- Polk County, Alturas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.870, -81.720
Quarter size hail was reported in Alturas.
High pressure ridging across the area allowed an afternoon sea breeze to develop with scattered thunderstorms forming along the boundary. Some drier air moved over the area aloft, allowing for a few severe thunderstorms containing hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
High pressure ridging across the area allowed an afternoon sea breeze to develop with scattered thunderstorms forming along the boundary. Some drier air moved over the area aloft, allowing for a few severe thunderstorms containing hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 11:44 AM EST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 1244 PM EDT MON JUL 21 2008 .SHORT TERM (TONIGHT-WEDNESDAY)...HIGH PRESSURE REMAINS IN CONTROL AT THE SURFACE AND ALOFT WITH A WEDGE OF DRY AIR ENTRENCHED AT MID-LEVELS OVER FLORIDA. THE SURFACE RIDGE AXIS JUST ABOUT BISECTS THE STATE BETWEEN TAMPA BAY AND MELBOURNE AND IS HELPING TO CREATE GENERALLY WEAK FLOW ACROSS THE AREA. THIS WEAK FLOW IS ALLOWING FOR GOOD SEA BREEZE DEVELOPMENT FROM SARASOTA COUNTY NORTHWARD...WHILE SOUTHEASTERLY SURFACE FLOW IS LIMITING DEVELOPMENT OVER SOUTHERN COUNTIES. ISOLATED CONVECTION WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING...WITH SOUTHERN AND INTERIOR LOCATIONS FAVORED. DRY AIR WILL SEVERELY LIMIT THE COVERAGE TODAY...AND STORMS WILL GENERALLY BE WEAK. WITH TROPICAL STORM DOLLY MOVING FURTHER WEST AWAY FROM FLORIDA...AND A TROUGH OF LOW PRESSURE SAGGING INTO THE GREAT LAKES AND EASTERN SEABOARD...A MORE MOIST AIRMASS WILL FILTER NORTHWESTWARD OVER THE AREA BEGINNING LATE TUESDAY INTO WEDNESDAY. HIGH PRESSURE WILL STILL BE PRESENT...HOWEVER...THE INCREASING MOISTURE WILL LEAD TO GREATER STORM COVERAGE...ESPECIALLY WEDNESDAY AFTERNOON. IN GENERAL...CONVECTION WILL BE CLOSER TO THE COAST FROM SARASOTA COUNTY SOUTHWARD...AND MORE INTERIOR IN AREAS TO THE NORTH. TEMPERATURES WILL REMAIN RIGHT AROUND AVERAGE BOTH FOR THE HIGH AND LOW. .LONG TERM (WEDNESDAY NIGHT - MONDAY)...AREA TO BE DOMINATED THROUGH MUCH OF THE PERIOD BY A SURFACE RIDGE AXIS WANDERING...NORTH AND SOUTH...OVER CENTRAL FLORIDA. BOTH THE GFS AND ECMWF BEGIN TO SHIFT THIS RIDGE SOUTHWARD THE LAST DAY OF THE PERIOD WITH THE ECMWF MORE AGGRESSIVE...DROPPING THE AXIS IN ACROSS SOUTH FL. THE GFS IS SLOWER AND ONLY MOVES IT INTO SOUTH CENTRAL FL. FOR NOW WILL LEAN TOWARD THE SLOWER GFS. THE END RESULT IS A SUMMER TIME PATTERN OF SCATTERED AFTERNOON TO ISOLATED EARLY EVENING THUNDERSTORMS WITH FAIRLY LIGHT WINDS THAT SHIFT TO ONSHORE DURING THE AFTERNOONS. TEMPERATURES WILL BE UNIFORM DAY TO DAY AND CLOSE TO NORMAL. && .AVIATION (21/18Z - 22/18Z)...VFR. KFMY AND KRSW COULD SEE A TSRA THIS AFTERNOON. WINDS IN THE PROCESS OF SHIFTING TO ONSHORE FOR THE REST OF THE DAY...THEN BECOME VARIABLE OVERNIGHT. && .MARINE...HIGH PRESSURE WILL BE PRESENT OVER THE WATERS THROUGH THE NEXT WEEK WITH LIGHT...GENERALLY EAST TO SOUTHEAST...FLOW EXPECTED. A WEAK FRONTAL BOUNDARY MAY TRACK OVER NORTHERN FLORIDA AND STALL BY THE END OF THE WEEKEND ALLOWING FOR A SHIFT TO SOUTHWESTERLY WINDS OVER THE WATER FROM TARPON SPRING NORTHWARD. THUNDERSTORMS WILL BE POSSIBLE OVER THE WATERS EACH DAY AND NIGHT. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 91 76 90 / 20 20 20 50 FMY 75 93 74 91 / 20 30 20 50 GIF 75 93 74 91 / 20 30 20 50 SRQ 75 90 74 89 / 20 20 20 50 BKV 70 92 71 90 / 20 30 20 50 SPG 80 91 79 89 / 20 20 20 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...CANTIN LONG TERM/AVIATION...RUDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 500 AM EDT MON JUL 21 2008 FLZ039-042-043-048>052-055>057-060>062-065-211600- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 500 AM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AFTERNOON THUNDERSTORMS COVERAGE WILL CONTINUE TO BE BELOW NORMAL TODAY...BUT SOME STORMS WILL DEVELOP ONCE AGAIN ALONG THE SEA BREEZES. THE BEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR AND SOUTHERN PORTIONS OF THE AREA FROM AROUND LAKELAND AND WINTER HAVEN SOUTH THROUGH FORT MYERS. THE PRIMARY THREATS WILL BE DEADLY CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... MOISTURE WILL GRADUALLY INCREASE ACROSS THE AREA WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED EACH DAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PRC
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 452 PM EDT MON JUL 21 2008 FLZ043-052-212130- POLK-SUMTER- 452 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUMTER AND NORTHERN POLK COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS OVER NORTHERN POLK COUNTY. THESE STORMS WERE MOVING EAST AT 5 MPH... AND WILL AFFECT THE GREEN SWAMP...POLK CITY AND WITHLA AS WELL AS RURAL NORTHERN SECTIONS OF POLK COUNTY...UNTIL 530 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 532 PM EDT MON JUL 21 2008 FLZ051-055-212215- MANATEE-HILLSBOROUGH- 532 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH AND MANATEE COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS OVER CENTRAL AND SOUTHERN HILLSBOROUGH AND NORTHERN AND CENTRAL MANATEE COUNTIES. THESE STORMS WERE MOVING SOUTH AT 10 MPH...AND WILL AFFECT CENTRAL AND SOUTHERN HILLSBOROUGH COUNTY INCLUDING BRANDON...BLOOMINGDALE...BOYETTE...SUN CITY CENTER...FORT LONESOME... WIMAUMA AS WELL AS RURAL NORTHERN AND CENTRAL MANATEE COUNTY INCLUDING LAKE MANATEE STATE PARK...UNTIL 615 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 546 PM EDT MON JUL 21 2008 FLZ052-212230- POLK- 546 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN POLK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS OVER EASTERN POLK COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 6 MPH...AND WILL AFFECT RURAL CENTRAL POLK COUNTY AND RURAL EASTERN POLK COUNTY...UNTIL 630 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 613 PM EDT MON JUL 21 2008 FLZ055-212300- MANATEE- 613 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL MANATEE COUNTY... A THUNDERSTORM... NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING DUETTE...MYAKKA HEAD...AND THE STATE ROAD 62 CORRIDOR FROM SAFFOLD ROAD TO KEENTOWN...UNTIL 700 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 636 PM EDT MON JUL 21 2008 FLZ052-212315- POLK- 636 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN POLK COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS OVER CENTRAL AND EASTERN POLK COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 5 MPH...WILL AFFECT WINTER HAVEN...WAHNETA...CYPRESS GARDENS AND LAKE WALES...UNTIL 715 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. JCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 701 PM EDT MON JUL 21 2008 FLZ051-212345- HILLSBOROUGH- 701 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSBOROUGH COUNTY... A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING FORT LONESOME...BOYETTE...UNTIL 745 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. REYNES
The national radar mosaic for the moment the first event began.
5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported in Alturas.
A spotter measured a 62 MPH wind gust from their home weather station anemometer.
Penny size hail was falling for five minutes near Town 'N' Country.
Penny size hail occurred for five minutes on the University of South Florida campus in Tampa.
Nickel size hail was reported just west of Babcock Ranch along Bermont Road.
A home with significant roof damage from winds also received 7.5 inches of rain with the storm. The rain caused significant water damage inside the home once the roof was destroyed and the home was uninhabitable.
Golf ball size hail was reported at the Myakka City Grocery.
A wind gust caused significant damage to the roof of a house on Wauchula Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127085, 127114, 127126, 127131, 127135, 127159, 127155, 127157.